A 68-year-old woman with a past medical history of hypertension and relapsing Thrombotic Thrombocytopenic Purpura (TTP) presented with acute kidney injury. She was diagnosed nine years ago with TTP and had three subsequent relapses; the last episode was seven years ago. She had undergone treatment with steroids, rituximab, and plasmapheresis. She was incidentally found to have acute kidney injury. She had presented to her PCP office for a regular follow up and was found to have an elevated creatinine of 2.3 from baseline of 1. The patient at that time did not have any complaints of dysuria, abdominal pain, fevers, chills, swelling or constitutional symptoms. The rest of her laboratory profile was unremarkable except for normocytic anemia with a hemoglobin level of 9.2. She was referred to a nephrologist for further evaluation of her worsening kidney function. During her evaluation, she reported having used non-steroid anti-inflammatory drugs during the prior six months for hip pain. She discontinued these medications about one month prior to this evaluation due to a slight increase in her Cr from a baseline of 1.0 to 1.3. However, despite discontinuation of this medication, her kidney function had worsened. The renal ultrasound did not show any evidence of hydronephrosis. The patient was found to have nephrotic range proteinuria as well as microscopic hematuria. Because of her acute worsening, she underwent extensive workup. She was found to be positive for Perinuclear-Anti-neutrophil cytoplasmic antibody (P-ANCA), Anti-Sjögren’s-syndrome-
Thrombotic Thrombocytopenic Purpura (TTP) is a disease that is characterized by microangiopathy that leads to thrombocytopenia and hemolytic anemia. In addition, fever, severe renal disease, and neurologic symptoms such as headaches, confusion, and transient ischemic stroke, can be seen in patients with TTP. Autoantibodies against a disintegrin and metalloproteinase with a thrombospondin type 1 motif, member 13 (ADAMTS 13) proteases are thought to be the most common cause of TTP. However, TTP can be caused by a deficiency in ADAMTS 13. Several studies have shown an association between TTP and vasculitis disorders that include thromboangiitis obliterans, microscopic polyangiitis, ANCA-associated vasculitis, and Behçet’s disease.
Granulomatosis with Polyangiitis (GPA) is a rare autoimmune disease associated with granulomatosis vasculitis. It affects organs such as kidneys, skin, lungs, nasal sinuses, eyes, and nerves. It leads to severe organ dysfunction and life-threatening complications. We hypothesize that patients with TTP due to autoimmune antibodies are at risk for autoimmune vasculitis. These diseases were treated successfully with rituximab and steroids in our patient.
We report a rare case of TTP complicated by Granulomatosis with Polyangiitis (GPA), formerly known as Wegener’s disease, to bring awareness among clinicians that TTP might be complicated by vasculitis even after many years of disease remission. We can preserve kidney function in patients by early identification and management of these disease with immunosuppressant drugs.
To cite this abstract:Alzahrani T, Malik R, Naser N. Thrombotic Thrombocytopenic Purpura Complicated by Anca Induced Vasculitis. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 415. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/thrombotic-thrombocytopenic-purpura-complicated-by-anca-induced-vasculitis/. Accessed October 14, 2019.